Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 12, 2018Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 12, 2018, 8:00 PM CDT for Goodhue County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 8:00 PM CDT (01:00 UTC)
Expired
Jul 12, 2018, 8:45 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS83 KMPX 130100
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT THU JUL 12 2018

MNZ078-130145-
Goodhue-
800 PM CDT THU JUL 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GOODHUE
COUNTY...

At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wastedo to Kenyon. Movement was east
at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pine Island, Zumbrota, Kenyon, Goodhue, Wanamingo, Bellechester,
Bombay, Wastedo and Hader.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4424 9305 4430 9305 4451 9282 4446 9241
      4445 9243 4437 9243 4436 9255 4420 9256
      4419 9296
TIME...MOT...LOC 0100Z 271DEG 29KT 4446 9280 4428 9298 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 7:10 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 12, 7:10 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Jul 12 2018

The short term concern remains timing and strength of convection
overnight. Still looking for convective initiation along the weak
surface boundary bisecting the cwa by 00z. This should work
slowly south and east into tonight. Latest SPC mesoanalysis
showing very unstable ahead of the boundary, with MLCAPE to 4000
J/kg forecast into the evening. This combined with PW's to 1.9
inches should be enough for flooding concerns if something
organized develops. At the moment we dropped a flash flood watch
over the southwest cwa for overnight for the antecedent
conditions remaining rather moist especially over Redwood Co.
Various ensemble forecasts showing 1 to 3 inch rainfall totals
possible with the convection across southern MN. The HRRRe was
highlighting the evening convection over the south metro which is
also possible.

Will have to monitor overall convective trends as coverage may
need to be increased or the watch extended if the front
slows/stall to the south. This is also a possibility with the
latest ECMWF showing a slower trend to the front and upper
trough.

We will leave the heat advisory go until expiration as well with
some locations showing indices in the lower 100's.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM CDT Thu Jul 12 2018

The longer term trends show a cooling trend into early next week
with the more significant cold front moving through Sunday
night/Monday. Looks like we should see at least mid/upper 80s
ahead of this next front into Sunday. Trends indicate more
northwest flow aloft dragging cooler Canadian air south over the
region into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 709 PM CDT Thu Jul 12 2018

A broken line of thunderstorms continues to progress slowly
southward but it should stall in the vicinity of Mankato to Eau
Claire this evening. Additional activity will build northward
again to RWF, MSP, and RNH overnight. VFR for the most part,
except in and near thunderstorms. Intensity will wane very late
tonight, but light rain may continue into Friday morning.

KMSP...Thunderstorms will linger nearby through much of the night,
with occasional impacts at the terminal. VFR expected for the most
part, but bouts of very heavy rain will lead to IFR conditions.

/OUTLOOK FOR KMSP/
SAT...MVFR possible with a chance of TSRA. Winds E 5 kts.
SUN...MVFR possible with a chance of TSRA. Winds NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070-
     076>078-083>085-091>093.

     Flash Flood Watch through Friday morning for MNZ073>075-082-083-
     091-092.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 12, 2:43 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Thu Jul 12 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorm activity is expected through the early
afternoon in Central MN and West Central WI. More widespread
thunderstorm activity is expected to begin during the late
afternoon from west central MN, through the Twin Cities into west
central WI. There is a slight risk of severe weather with this
activity, with damaging winds being the main threat. Thunderstorm
is expected to slowly drift south tonight toward southern MN. All
activity today and tonight will be capable of producing torrential
rainfall and localized flooding. In addition, afternoon heat
indices are expected to top out around 100 degrees along and south
of a line from New Ulm, to the Twin Cities and Chippewa Falls,
WI.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for Thunderstorms will continue through Sunday night. The
threat for severe weather is low, but a continued risk for
excessive rainfall will exist for south central MN through Friday
night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Local storm report, Jul 12, 7:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     APPLE VALLEY            44.73N 93.21W
07/12/2018                   DAKOTA             MN   PUBLIC

            TREES DOWN IN APPLE VALLEY VIA DISPATCH
            CENTER.

&&

JRB
Local storm report, Jul 12, 7:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     EDEN PRAIRIE            44.85N 93.44W
07/12/2018                   HENNEPIN           MN   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            EDEN PRAIRIE. TREES DOWN VIA SOCIAL MEDIA
            IMAGE.

&&

JRB
Local storm report, Jul 12, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     LAKEVILLE               44.68N 93.25W
07/12/2018                   DAKOTA             MN   LAW ENFORCEMENT

            TREES DOWN NEAR LAKEVILLE MN.

&&

JRB
Local storm report, Jul 12, 7:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
751 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GAYLORD                 44.56N 94.22W
07/12/2018                   SIBLEY             MN   LAW ENFORCEMENT

            BRANCHES DOWN IN TOWN AND POWERLINE DAMAGE.

&&

JRB
Local storm report, Jul 12, 7:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     BURNSVILLE              44.75N 93.28W
07/12/2018                   DAKOTA             MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

JRB
Special weather statement, Jul 12, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT THU JUL 12 2018

MNZ078-130145-
Goodhue-
800 PM CDT THU JUL 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GOODHUE
COUNTY...

At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wastedo to Kenyon. Movement was east
at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pine Island, Zumbrota, Kenyon, Goodhue, Wanamingo, Bellechester,
Bombay, Wastedo and Hader.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4424 9305 4430 9305 4451 9282 4446 9241
      4445 9243 4437 9243 4436 9255 4420 9256
      4419 9296
TIME...MOT...LOC 0100Z 271DEG 29KT 4446 9280 4428 9298

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:06 PM CDTSevere Thunderstorm WarningMPXGoodhue54 min
Jul 12, 8:12 PM CDTSevere Thunderstorm WarningMPXGoodhue33 min
Jul 13, 9:48 AM CDTAreal Flood WarningMPXKanabec5 days
Jul 12, 7:12 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin78 min
Jul 12, 7:27 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire, Rusk48 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.